Go to navigation Go to content
Phone: (801) 756-0765
Mountain West Foot & Ankle Institute Mountain West Foot & Ankle Institute
Call Us (801) 756-0765
Fax (801) 756-1405

Toxic Peripheral Neuropathy From Vitamin B6

Peripheral Neuropathy, which may include numbness, tingling, buring, shooting pains, electrical shocks and other associated symptoms can have many causes.  One less common cause is encountered from excessive amounts of vitamin B6.  Although deficiency can cause neuropathy, it is rarely seen due to the accessibility of this vitamin in many supplements and many foods.  Vitamin B6 is an important nutrient, because of its interaction with nerves and associated involvement in the function thereof.  If taken in high amounts, toxic neuropathy can occur.

Recommended Dosage:  50 - 100 mg/day
(Supplementation should be done with careful evaluation of current levels first.)

Toxicity can cause the symptoms of neuropathy without other causes and will usually resolve over a 2-3 year period of normal B6 levels.  This is an important side note, because this form of neuropathy can often be reversed without additional treatments as the body returns to normal vitamin levels.

It is our recommendation, therefore, that if supplementation has been done and neuropathy has occured in close proximity to taking a high quality vitamin, Vitamin B6 levels should be tested.  High levels would confirm this as a possible cause and allow removal of supplementation and improvement of neuropathy over a several year period.

Brandt R Gibson, DPM
Podiatrist, Neuropathy Doctor, Father of 11 and Founder of Mountain West Foot & Ankle Institute